Hail, Lee
- When
- March 29, 6:45 PM CST to 6:50 PM CST
- Where
- Lee County, 0.88 mi SSE of Nettleton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.089, -88.623
Quarter size hail covered the ground in Nettleton.
An upper level disturbance moved through the Mid-South during the evening hours March 29th, 2011 as a warm front lifted north into North Mississippi. Showers and thunderstorms developed over the area as a result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moved through the Mid-South during the evening hours March 29th, 2011 as a warm front lifted north into North Mississippi. Showers and thunderstorms developed over the area as a result. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 5:41 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 641 PM CDT TUE MAR 29 2011 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 323 PM CDT TUE MAR 29 2011/ DISCUSSION... ELEVATED CONVECTION IS ONGOING ACROSS NORTHEAST ARKANSAS...SOUTH MISSOURI...AND PORTIONS OF WEST TENNESSEE. STILL NO REPORTS OF SMALL HAIL ACROSS ANY OF OUR FORECAST AREA NOR UPSTREAM ACROSS NORTH ARKANSAS. 5-7 HUNDRED MB LAPSE RATES ARE BETWEEN 7 AND 8 DEGREES C/KM. LAPSE RATES SHOULD BE AT THEIR STEEPEST NORTH OF INTERSTATE 40 RIGHT NOW...BUT ONLY WEAKEN SLIGHTLY...BY AT MOST A DEGREE THROUGH MIDNIGHT. FARTHER SOUTH...7.25 TO 7.75 DEGREE LAPSE RATES WILL REMAIN IN PLACE A BIT LONGER. EVEN THOUGH LAPSE RATES ARE EXPECTED TO WEAKEN ACROSS NORTHERN AREAS...PROXIMITY TO AN APPROACHING SHORTWAVE TROUGH AND VORT MAX SHOULD KEEP THE THREAT OF AT LEAST SMALL HAIL IN THE AREA WELL INTO THE OVERNIGHT HOURS. THIS SYSTEM IS SIMILAR TO THE PREVIOUS SYSTEM WHICH BROUGHT WIDESPREAD HAIL TO THE MIDSOUTH. THE TWO MAIN DIFFERENCES SHOULD OFFSET EACH OTHER. THE WARM FRONT IS FARTHER SOUTH BUT THE UPPER LEVEL DYNAMICS ARE STRONGER. IF A SURFACE LOW DEVELOPS ALONG AN INVERTED TROUGH IN EAST CENTRAL MISSISSIPPI AS THE GFS SUGGESTS...WIND COULD BECOME A BIGGER THREAT IN NORTHERN MISSISSIPPI AROUND MIDNIGHT. EVERYTHING STILL LOOKS ON TRACK FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. MOISTURE LOOKS LIMITED DURING THIS TIME FRAME HOWEVER IN HIGHLY AMPLIFIED NORTH WESTERLY FLOW...DYNAMICS SHOULD BE SUFFICIENT TO RESULT IN AT LEAST A FEW STRONG THUNDERSTORMS. THE WEEKEND LOOKS MUCH NICER AS A RIDGE ALONG THE PACIFIC COAST SHIFTS INTO THE PLAINS SHUNTING THE MEAN STORM TRACK TO THE EAST OF OUR AREA. THE RIDGE WILL CONTINUE TO SHIFT EAST SATURDAY DOMINATING THE WEATHER ACROSS THE MIDSOUTH FOR MOST OF THE WEEKEND. HIGHS WILL CLIMB INTO THE 70S EACH DAY...WITH 1000-500 MB THICKNESSES SUPPORTIVE OF LOW TO MIDDLE 80S IN SOUTHWESTERN PORTIONS OF THE FORECAST AREA SUNDAY AFTERNOON. INCREASING CLOUD COVER MAY PREVENT US FROM BECOMING THAT WARM. EARLY NEXT WEEK...A MORE PROTOTYPICAL SPRING WEATHER SYSTEM LOOKS TO BE IN THE WORKS. UNLIKE THE PAST 2-3 EVENTS THIS SYSTEM LOOKS LIKE IT MAY HAVE BOTH DYNAMIC AND THERMAL ENERGY WORKING IN ITS FAVOR. IN ADDITION MULTIPLE DAYS OF SOUTHERLY FLOW AHEAD OF THE FRONT SHOULD ENSURE ADEQUATE MOISTURE IN IN PLACE. 30/SIRMON && .AVIATION... 00Z TAF SET A BAND OF SHOWERS AND THUNDERSTORMS HAS BEEN PUSHING ACROSS THE MIDSOUTH NORTH OF I-40 DURING THE PAST SEVERAL HOURS. GENERALLY IFR CONDITIONS OR LOWER HAVE BEEN REPORTED IN THESE AREAS...WITH VFR OR MVFR CONDITIONS FURTHER SOUTH. THINK MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REST OF THE AREA..NAMELY ALONG AND SOUTH OF KMEM-KMKL BETWEEN 01Z-04Z...AND CONTINUING THROUGH 08-12Z. CEILINGS ARE EXPECTED TO DETERIORATE TO IFR TONIGHT AND CONTINUE AT IFR LEVELS INTO MID MORNING WEDNESDAY WITH IMPROVING CONDITIONS THEREAFTER. BORGHOFF && .PRELIMINARY POINT TEMPS/POPS... MEM 44 60 41 58 / 100 10 10 20 MKL 42 57 36 57 / 100 10 10 20 JBR 41 55 39 58 / 100 10 10 30 TUP 51 63 39 62 / 100 10 10 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 314 AM CDT TUE MAR 29 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-301015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 314 AM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT ACROSS AREAS MAINLY ALONG AND SOUTH OF I-40. LARGE HAIL IS THE MAIN THREAT...WITH A SECONDARY THREAT OF DAMAGING WINDS CONFINED TO NORTHERN MISSISSIPPI. A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT NORTH OF I-40. SMALL HAIL WILL BE THE MAIN THREAT. RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEAK DISTURBANCE WILL BRING THE THREAT OF A FEW STRONG STORMS TO THE MIDSOUTH LATE THURSDAY AFTERNOON...THROUGH THURSDAY NIGHT. A POTENT COLD FRONT WILL BRING A THREAT FOR STRONG TO SEVERE THUNDERSTORMS SUNDAY NIGHT AND INTO MONDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS AREAS SOUTH OF I-40 LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. JAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 344 PM CDT TUE MAR 29 2011 ARZ018-026-028-MOZ113-292115- CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO- 344 PM CDT TUE MAR 29 2011 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 415 PM CDT FOR... CRAIGHEAD COUNTY IN EASTERN ARKANSAS... SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS... NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5 MILES WEST OF JONESBORO AT 345 PM CDT...MOVING EAST AT 55 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CRAIGHEAD...DUNKLIN...GREENE AND MISSISSIPPI COUNTIES... INCLUDING LOCATIONS NEAR BONO...BROOKLAND...JONESBORO...LAKE CITY... LEACHVILLE...MANILA AND MONETTE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BIG LAKE. && LAT...LON 3612 9015 3590 9006 3573 9077 3590 9085 TIME...MOT...LOC 2045Z 251DEG 48KT 3585 9070
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT TUE MAR 29 2011
ARZ018-026-028-MOZ113-115-TNZ019-292145-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-PEMISCOT MO-DYER TN-
415 PM CDT TUE MAR 29 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EXTREME SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
SOUTHWESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING HAIL UP TO NICKEL SIZE WAS LOCATED
OVER LEACHVILLE AT 414 PM CDT...MOVING EAST AT 50 MPH.
PEOPLE IN CRAIGHEAD...DUNKLIN...DYER...GREENE...MISSISSIPPI AND
PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR BLYTHEVILLE...GOSNELL...
LEACHVILLE...MANILA...MONETTE...SENATH AND STEELE...SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BIG
LAKE.
&&
LAT...LON 3592 8965 3591 8971 3592 8974 3590 8976
3577 9035 3605 9045 3625 8977
TIME...MOT...LOC 2114Z 256DEG 46KT 3592 9025
RRHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT TUE MAR 29 2011
TNZ003-004-020-021-292315-
CARROLL TN-GIBSON TN-HENRY TN-WEAKLEY TN-
545 PM CDT TUE MAR 29 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...
NORTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
HENRY COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING UP TO NICKEL SIZE HAIL WAS LOCATED
OVER BRADFORD AT 545 PM CDT...MOVING EAST AT 60 MPH.
PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR MCKENZIE AND PARIS...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3618 8815 3616 8815 3613 8820 3606 8821
3597 8885 3618 8894 3644 8823 3622 8812
TIME...MOT...LOC 2245Z 258DEG 54KT 3608 8875
RRHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL TRENTON 35.97N 88.94W
03/29/2011 E0.75 INCH GIBSON TN TRAINED SPOTTER
0553 PM HAIL TREZEVANT 36.01N 88.62W
03/29/2011 E0.75 INCH CARROLL TN TRAINED SPOTTER
DIME SIZE HAIL COVERING THE GROUND.
&&
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL MCKENZIE 36.14N 88.51W
03/29/2011 E0.50 INCH CARROLL TN TRAINED SPOTTER
0607 PM HAIL HUNTINGDON 36.01N 88.41W
03/29/2011 E0.75 INCH CARROLL TN TRAINED SPOTTER
0609 PM HAIL 1 N HUNTINGDON 36.02N 88.41W
03/29/2011 E0.25 INCH CARROLL TN EMERGENCY MNGR
&&
BORGHOFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL DYERSBURG 36.04N 89.38W
03/29/2011 E0.25 INCH DYER TN EMERGENCY MNGR
0612 PM HAIL HORNERSVILLE 36.04N 90.11W
03/29/2011 E0.25 INCH DUNKLIN MO TRAINED SPOTTER
&&
BORGHOFFThe Columbus AFB radar (KGWX), 34 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
6 hail. Local standard time, as filed.
Quarter size hail covered the ground in Nettleton.
Quarter size hail covered the ground lightly in Evergreen.
Nickel to quarter size hail fell south of Water Valley.
Nickel to quarter size hail near New Salem.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291285, 291289, 291291, 291295, 291299, 291301.